Infected blood in eyes
Nov 26, 2008
I work at an orphanage in South Africa. While tending to a baby who fell and cut her lip, she coughed the blood into one of my eyes. At her last check her viral load was more than 750 000. She is on ARVs. I started on Aspen Lamzid (Combivir) straight away. The side effects are horrendous. I feel sick all the time, am very tired and light headed. What is the risk of infection? Can I stop the Lamzid before the prescribed 28 days? Thanks a lot! Elani
Response from Dr. Frascino
The risk of HIV transmission following a mucous membrane exposure has been estimated to be 0.09%. Consequently, your risk is real, but quite low. PEP (post-exposure prophylaxis) would be indicated. Having taken antiretroviral medications for well over a decade, I completely understand your dislike of the side effects. As with anyone who has had an HIV exposure significant enough to warrant a course of PEP, I recommend you be followed by an HIV specialist, if possible. The HIV specialist would document your degree of HIV risk and review your PEP regimen. He would also evaluate and manage any side effects that might arise. Combivir does contain AZT, which can cause anemia. Anemia is often associated with fatigue and lightheadedness. I would not discontinue your PEP, but the regimen may need to be changed if you are experiencing significant drug-related side effects or toxicities. The HIV specialist will guide you through your course of PEP and also arrange for and interpret your post-PEP HIV antibody tests.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- When Can One Use Topical Skin Care On Dry Shingles?
- What's The Difference Between Trichomoniasis And Bacterial Vaginosis?
- What Will Happen If Gonorrhea Goes Untreated?
- What Type Of Specialist To See Regarding Shingles?
- How To Tell Partner You Have Chlamydia?
- Symptoms Of Syphilis In Throat
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.